Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 110, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 14, 1997, 12:12 AM CDT for Miami County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1997, 12:12 AM CDT (05:12 UTC)
- Expired
- Jul 14, 1997, 1:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 12:20 AM CDT | Thunderstorm Wind 60 | Paola, KS | The Paola Police reported 60 MPH winds during a severe thunderstorm 4 miles southwest of Paola. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5325 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
283
WUUS1 KMCI 140511 RRA
SVRMCI
KSC121-140600-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
1212 AM CDT MON JUL 14 1997
* SEVERE THUNDERSTORM WARNING FOR
MIAMI COUNTY - EAST CENTRAL KANSAS
* UNTIL 100 AM CDT
* SOME LOCATIONS AFFECTED
PAOLA AT 1240 AM
HILLSDALE AT 1240 AM
OSAWATAMIE AT 1240 AM
* AT 1210 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 10 MILES WEST OF PAOLA MOVING EAST AT 20 MPH.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT 1 INCH SIZE HAIL OR
LARGER AND WIND GUSTS 70 MPH OR HIGHER.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
MITCHELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:25 PM CDT, 9 hours 47 minutes earlier.
Area forecast discussion, Jul 13, 2:25 PM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 210 PM CDT SUN JUL 13 1997 MAIN FCST CONCERN IS CHC OF TRW TNGT AND EARLY MON. CDFNT MVG SLOWLY EAST ACR ERN NEB AND NCNTRL KS WITH OAX/TOP MODIFIED SOUNDINGS YIELDINGS LIFTED INDICES BTWN -8 TO -12 WITH CAPE VALUES FROM 4500-6000 J/KG. H8-H7 CAP STILL KEEPING LID ON CONVECTION BUT AS PER MODIFIED SOUNDINGS...CAP ABOUT TO BREAK IN ERN NEB JUST AHD OF FNT. ALL MDL GRIDDS SHOW CAP TO WEAKEN TNGT AS FNT ENTERS NWRN MO. BLV ETA HAS BEST HANDLE ON INSTABILITY WITH GRIDDS INDICATING CAPE VALUES BTWN 3000-4000 J/KG TNGT AHD OF FNT. BEST CHC OF TRW TNGT IS ACR XTRM NWRN MO WITH BETTER SHR PROFILER AHD OF UPR TROF OVR WRN DAKOTAS. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. DESPITE WEAK SHR PROFILE...MODERATE INSTABILITY WL LIKELY MAINTAIN SCT TRW THROUGH MUCH OF NGT. RISK OF SVR DIMINISHES AFT MIDNIGHT DUE TO WEAK WIND PROFILES AND WEAKER INSTABILITY. COVERAGE SHOULD ALSO DECREASE WITH LOWEST POPS ACR SRN ZONES. A FEW TRW MAY ALSO LINGER MON MORNING IN SRN ZONES IN PROXIMITY OF THE FRONT. LTL COOLING ASSCD WITH FNT BUT LO LVL DRYING WL MAKE FOR A MORE COMFORTABLE DAY. LGT WNDS...CLR SKIES AND DRY AIR MASS WL ALLOW FOR GOOD RAD COOLING MON NGT. TEMPS A LTL WARMER ON TUES AS UPR RDG BUILDS TOWARD THE AREA. FWC GUID TEMPS LOOK GOOD. .EAX...NONE. DB
In the hours before
Special weather statement, Jul 13, 11:02 PM CDT, 1 hour 10 minutes before
KSZ025-102-MOZ001>004-011>013-020-140510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 1103 PM CDT SUN JUL 13 1997 SEVERE THUNDERSTORM WATCH NUMBER 600 HAS BEEN ALLOWED TO EXPIRE. THE THREAT FOR SEVERE WEATHER IN THE WATCH AREA HAS DIMINISHED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES SHOULD THEY BECOME NECESSARY.
Special weather statement, Jul 13, 11:03 PM CDT, 1 hour 9 minutes before
KSZ025-102-MOZ001>004-011>013-020-140510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 1103 PM CDT SUN JUL 13 1997 SEVERE THUNDERSTORM WATCH NUMBER 600 HAS BEEN ALLOWED TO EXPIRE. THE THREAT FOR SEVERE WEATHER IN THE WATCH AREA HAS DIMINISHED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES SHOULD THEY BECOME NECESSARY.
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:35 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 40 min |
| Jul 14, 12:48 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.